Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Efavirenz and atazanavir vs omeprazol
Jan 5, 2005

Dear expert,

Im investigating the right combination of HAART and consider Egavirenz/ Truvuda as an option. However recently I read a study on the negative effect of omeprazol (prilosec) on the blood levels of Atazanavir (drop of 70 percent). I would like to now if Efavirenz has the same kind of interaction. In that case it wouldnt be an option for me bacause I use/need 40 mg of omeprazol every day.

Yours faitfully

John

Response from Dr. Young

John- Thanks for your post.

Yes, there is a very serious drug-drug interaction between proton pump inhibitors (like omeprazole) and atazanavir, resulting in a dramatic reduction in the amount of atazanavir that your virus would be exposed to. To make matters worse, boosting taz with ritonavir really doesn't help (this is because the problem is with the absorption of the drug, rather than the elimination of the drug). To my knowledge, efavirenz levels are not affected by PPIs in any significant way.

So, if you need to take omeprazole because of stomach acid problems, I would not recommend any atazanavir-based treatment. I would certainly bring this information to your doctor's attention.

This story points out the potential for unexpected drug-drug interactions and the need to be vigilant about new information about old(er)and new drugs alike.

Have a happy and healthy new year, BY



Previous
Should I think about starting treatment?
Next
Somatropin IU dosage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement